The patient is a 64 year old man with active primary central nervous system B-cell lymphoma who was hospitalized for management of a right lower extremity traumatic injury complicated by a calf hematoma. During the hospital stay, the patient was diagnosed with a provoked left lower extremity deep vein thrombosis (DVT) and treated initially with therapeutic dosing of enoxaparin. Five days after low molecular weight heparin (LMWH) initiation, gradual development of tense, well-circumscribed bullae were noted to appear on his arms and hands bilaterally, ranging from 0.5 cm to 1.5 cm in diameter. These lesions were both nonpruritic and nontender with no significant surrounding erythema (Figure 1). Bullae were located distal to the site of enoxaparin injections. Aside from a normocytic normochromic anemia related to chronic medical conditions, results of platelet counts, creatinine levels, and coagulation profiles remained unremarkable. A shave biopsy of one of the lesions revealed an intraepidermal collection of red blood cells without evidence of thrombotic or vasculitic changes (Figures 2 & 3). enoxaparin dose was reduced several days after lesion onset due to increasing calf hematoma size, in an effort to balance anticoagulation benefit for the DVT with risk of continued bleeding into the hematoma. The bullae started to regress approximately two weeks after onset, eventually crusting over. The patient was eventually discharged home.
Govind, MD, Bhuvanesh; Eraso, MD, Luis; Gnass, MD, Esteban; and Merli, MD, Geno
"Hemorrhagic Bullous Dermatosis,"
The Medicine Forum: Vol. 16
, Article 19.
Available at: https://jdc.jefferson.edu/tmf/vol16/iss1/19